Jump to content

antacids

Students   (1,897 Views 10 Comments)
by maxandruby maxandruby (Member) Member

1,488 Profile Views; 39 Posts

Could anyone tell me why drugs under antacids class need to be given 1 hr ac or 2 hr pc other meds?

Lots of thanks in advance.

Max

Share this post


Link to post
Share on other sites

KellNY is a RN and specializes in High Risk In Patient OB/GYN.

710 Posts; 7,508 Profile Views

Are you a nsg. student?

I'm thinking you are (sorry if I'm wrong), and so think about it....

What does an antacid do?

Why wouldn't you want to do that when trying to digest a med?

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

39 Posts; 1,488 Profile Views

Well, antacids decrease the acidity of gastric by bringing the pH level up, right? But I still don't get the connection of why it need to be given it before or after other meds. (I'm totally confused...and yes,I'm a sng. student)

Share this post


Link to post
Share on other sites

KellNY is a RN and specializes in High Risk In Patient OB/GYN.

710 Posts; 7,508 Profile Views

You need that acid to break down and digest those other meds.

Share this post


Link to post
Share on other sites

KellNY is a RN and specializes in High Risk In Patient OB/GYN.

710 Posts; 7,508 Profile Views

Yep--one hour ac to let everything return to its normal acidic self, or 2hr pp to give the meds a chance to begin their digestive journey ;) through the gut.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

272 Posts; 4,829 Profile Views

max.. keep in mind that antacids change the ph which influences the absorption of other meds. it can increase their effect or decrease. this is why is recommended to give it 1 hr between certain meds such as cimetidine and rantidine.

also a huge one is that all antacids cause enteric coated meds to dissolve in the stomach. so same here: administer them 1 hr apart from the enteric coated meds and weakly acidic drugs (digoxin, phenytoin, tetracycline). because if you don't then the enteric coated med will dissolve in the stomach. the whole reason why it is coated is to bypass the stomach. if these meds are for say dissolved (opened) in the stomach it can cause ulcerations. they are to dissolve in the intestine. i hope this helps a little.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×